MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION 4.1; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION 4.1; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 26615-03
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/21/2024
Type of Reportable Event Serious Injury
Event or Problem Description
A cranial surgery for a biopsy of a tumor lesion, located ca 49mm deep in the right frontal lobe of the brain, with a size of ca 10x14mm has been performed with the aid of the display by the brainlab cranial navigation software cranial navigation 4.1.One biopsy pass was intended.From an intra-operative ct scan the surgeon discovered that the biopsy trajectory deviated by ca.9 mm from the intended path and target in the brain.According to the surgeon (treating clinician): the purpose of the planned surgery was to only receive diagnostic samples and not to remove the lesion and/or treat the disease.The outcome of the surgery was successful as intended.There was no direct (or increased) risk of harm to a critical structure (e.G., brain tissue/structure, blood vessels, etc.) due to the deviation of the biopsy needle from the intended trajectory, also not due to surgery/anesthesia prolongation of ca.30-60 minutes.There were further no remedial actions necessary, done or planned for this patient.There was no prolongation of hospitalization either.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a biopsy was performed in a different location in the brain than anticipated with brainlab navigation involved, although according to the surgeon (treating clinician): the purpose of the planned surgery was to only receive diagnostic samples and not to remove the lesion and/or treat the disease.The outcome of the surgery was successful as intended.There was no direct (or increased) risk of harm to a critical structure (e.G., brain tissue/structure, blood vessels, etc.) due to the deviation of the biopsy needle from the intended trajectory, also not due to surgery/anesthesia prolongation of ca.30-60 minutes.There were further no remedial actions necessary, done or planned for this patient.There was no prolongation of hospitalization either.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of an inaccurate biopsy, performed with the aid of brainlab navigation, deviating by ca.7 - 9 mm from the intended path and target in the brain, is: a point acquisition by the user for the patient anatomy registration to navigation outside of brainlab recommendations, i.E.In areas of potential skin shift (cheek and ear on patient's right side), and points collected in the air (around the brow area and around the rear of patient's head on the right side).The navigation data from this surgery shows that registration points were acquired with the softouch on areas prone to skin shift, such as the tip of the nose, the cheek, and ear.Points were also acquired not on the patient's skin surface at the front of the head and back of the head.This caused the navigation software to not find an as accurate as desired match, for this specific procedure, between the pre-operative image dataset and the actual patient anatomy, in the region of interest.Apparently, the resulting deviation between the actual anatomy location during the surgery and the registered pre-operative patient image scan displayed by the navigation for instrument position visualization was not recognized by the user with the required thorough verification of the registration accuracy (i.E.During verification step), nor with the necessary continued verification of navigation accuracy after draping, and throughout the procedure before applying significant invasive surgical actions.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
CRANIAL NAVIGATION 4.1
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM   81829
Manufacturer Contact
caroline mackenbach
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key20734245
Report Number8043933-2024-00073
Device Sequence Number8304857
Product Code HAW
UDI-Device Identifier04056481143848
UDI-Public04056481143848
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
K223288
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/20/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number26615-03
Device Catalogue Number26674B
Device Lot NumberSW V. 4.1
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/21/2024
Initial Report FDA Received Date11/20/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/01/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown